The Dirichlet random walk
Annales Henri Lebesgue, Volume 5 (2022), pp. 1295-1328.


Keywordsstochastic processes, Riemannian geometry, group actions


In this article we define and study a stochastic process on Galoisian covers of compact manifolds. The successive positions of the process are defined recursively by picking a point uniformly in the Dirichlet domain of the previous one. We prove a theorem à la Kesten for such a process: the escape rate of the random walk is positive if and only if the cover is non amenable. We also investigate more in details the case where the deck group is Gromov hyperbolic, showing the almost sure convergence to the boundary of the trajectory as well as a central limit theorem for the escape rate.


[Bjo10] Bjorklund, M. Central limit theorems for Gromov hyperbolic groups, J. Theor. Probab., Volume 23 (2010) no. 3, pp. 871-887 | DOI | MR | Zbl

[BMSC21] Boulanger, Adrien; Mathieu, Pierre; Sisto, Alessandro; Cagri, Sert Large deviations for random walks on Gromov-hyperbolic spaces (2021) (, to appear in Annales Scientifiques de l’École Normale Supérieure)

[BQ16] Benoist, Yves; Quint, Jean-François Central limit theorem on hyperbolic groups, Izv. Ross. Akad. Nauk, Ser. Mat., Volume 80 (2016) no. 1, pp. 5-26 | MR | Zbl

[Bus82] Buser, Peter A note on the isoperimetric constant, Ann. Sci. Éc. Norm. Supér., Volume 15 (1982), pp. 213-230 | DOI | Numdam | MR | Zbl

[CF16] Cozzi, Matteo; Figalli, Alessio Regularity Theory for Local and Nonlocal Minimal Surfaces: An Overview, Nonlocal and Nonlinear Diffusions and Interactions: New Methods and Directions (Lecture Notes in Mathematics), Volume 2186, Springer; Fondazione CIME, 2016, pp. 117-158 | DOI | Zbl

[Cou16] Coudène, Yves Ergodic Theory and Dynamical Systems, Universitext, Springer; EDP Sciences; CNRS Editions, 2016 | DOI | MR | Zbl

[CSC95] Coulhon, Thierry; Saloff-Coste, Laurent Variétés riemanniennes isométriques à l’infini, Rev. Mat. Iberoam., Volume 11 (1995) no. 3, pp. 687-726 | DOI | Zbl

[EG15] Evans, Lawrence C.; Gariepy, Ronald F. Measure theory and fine properties of functions, Textbooks in Mathematics, CRC Press, 2015 | DOI | Zbl

[GdlH90] Ghys, Étienne; de la Harpe, Pierre Hyperbolic groups, Progress in Mathematics, 83, Birkhäuser, 1990 | Zbl

[IT01] Itoh, Jin-ichi; Tanaka, Minoru The Lipschitz continuity of the distance function to the cut locus, Trans. Am. Math. Soc., Volume 353 (2001) no. 1, pp. 21-40 | DOI | MR | Zbl

[Kan85] Kanai, Masahiko Rough isometries and combinatorial approximation of geometries of non-compact Riemannian manifolds, J. Math. Soc. Japan, Volume 37 (1985), pp. 391-413 | MR | Zbl

[Kes59] Kesten, Harry Full Banach mean values on countable groups, Math. Scand., Volume 7 (1959), pp. 146-156 | DOI | MR | Zbl

[Kin68] Kingman, John F. C. The ergodic theory of subadditive stochastic processes, J. R. Stat. Soc., Ser. B, Stat. Methodol., Volume 30 (1968), pp. 499-510 | MR | Zbl

[Led95] Ledrappier, François Central Limit theorem in negative curvature, Ann. Probab., Volume 23 (1995) no. 3, pp. 1219-1233 | MR | Zbl

[MRT19] Mazón, José M.; Rossi, Julio D.; Toledo, Julián Nonlocal perimeter, curvature and minimal surfaces for measurable sets, J. Anal. Math., Volume 138 (2019) no. 1, pp. 235-279 | DOI | MR | Zbl

[MS20] Mathieu, Pierre; Sisto, Alessandro Deviation inequalities for random walks, Duke Math. J., Volume 169 (2020) no. 5, pp. 961-1036 | MR | Zbl

[Sul83] Sullivan, Dennis P. The Dirichlet problem at infinity for a negatively curved manifold, J. Differ. Geom., Volume 18 (1983), pp. 723-732 | MR | Zbl